Alert archive / Michigan / Tornado Warnings in 2006
Tornado Warning 12, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Jul 3, 2006, 9:31 PM EDT for Saint Joseph County, Michigan. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2006, 9:31 PM EDT (01:31 UTC)
- Expired
- Jul 3, 2006, 10:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 64 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 9:45 PM EDT | TORNADO | 3 S Three Rivers, MI | 2 SEPERATE FIRE DEPARTMENTS REPORTED A TORNADO BETWEEN THREE RIVERS AND CONSTANTINE. |
| Jul 3, 9:55 PM EDT | TORNADO | 3 Se Centreville, MI | REPORT OF A TORNADO OVER FISH LAKE...BETWEEN CENTERVILLE AND STURGIS. RELAYED FROM COUNTY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KIWX 040131 TORIWX MIC149-040215- /O.NEW.KIWX.TO.W.0012.060704T0131Z-060704T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 931 PM EDT MON JUL 3 2006 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * TORNADO WARNING FOR... CENTRAL ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN * UNTIL 1015 PM EDT * AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS SEVERE STORM WAS LOCATED 7 MILES WEST OF THREE RIVERS...AND MOVING EAST AT 30 MPH. * LOCATIONS IN THE PATH OF THE SEVERE STORM INCLUDE... THREE RIVERS... CENTREVILLE... FINDLEY... COLON... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4196 8581 4187 8581 4181 8530 4204 8530 $$ HITCHCOCK
3 follow-up statements
000 WWUS53 KIWX 040150 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 948 PM EDT MON JUL 3 2006 MIC149-040215- /O.CON.KIWX.TO.W.0012.000000T0000Z-060704T0215Z/ ST. JOSEPH MI- 948 PM EDT MON JUL 3 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR CENTRAL ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN... AT 944 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO ON THE GROUND BETWEEN THREE RIVERS AND CONSTANTINE. THIS SEVERE STORM WAS LOCATED 5 MILES SOUTH OF THREE RIVERS...AND MOVING EAST AT 30 MPH. DOPPLER RADAR CONTINUED TO INDICATE VERY STRONG ROTATION. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUST SOUTH OF CENTREVILLE...MENDON...COLON...BURR OAK AND AREAS JUST NORTH OF STURGIS. THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. THIS STORM IS CAPABLE OF PRODUCING STRONG TO VIOLENT TORNADOES. IF YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER IMMEDIATELY THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4196 8581 4187 8581 4181 8530 4204 8530 $$
000 WWUS53 KIWX 040211 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1009 PM EDT MON JUL 3 2006 MIC149-040219- /O.CON.KIWX.TO.W.0012.000000T0000Z-060704T0215Z/ ST. JOSEPH MI- 1009 PM EDT MON JUL 3 2006 ...THE TORNADO WARNING FOR CENTRAL ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN CONTINUES UNTIL 1015 PM EDT... AT 1006 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE VERY STRONG ROTATION OVER STURGIS...AND MOVING SOUTHEAST AT 30 MPH. THIS IS A VERY DANGEROUS SITUATION. SPOTTERS EARLIER REPORTED A TORNADO BETWEEN THREE RIVERS AND CONSTANTINE. MOVE TO A BASEMENT OR SAFE ROOM IMMEDIATELY IF YOU ARE NEAR STURGIS OR JUST TO THE SOUTHEAST AND EAST OF STURGIS. A TORNADO WARNING ALSO REMAINS IN EFFECT FOR NORTHEAST LAGRANGE COUNTY AND SOUTHWEST BRANCH COUNTY FOR THIS STORM. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4196 8581 4187 8581 4181 8530 4204 8530 $$
000 WWUS53 KIWX 040219 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1018 PM EDT MON JUL 3 2006 MIC149-040225- /O.EXP.KIWX.TO.W.0012.000000T0000Z-060704T0215Z/ ST. JOSEPH MI- 1018 PM EDT MON JUL 3 2006 ...THE TORNADO WARNING FOR CENTRAL ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN EXPIRED AT 1015 PM EDT... AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF THE AREA. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. IF YOU HAVE DAMAGE OR OBSERVED THE TORNADO...PLEASE REPORT THIS INFORMATION TO YOUR YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. YOU MAY ALSO EMAIL YOUR REPORTS TO THE NATIONAL WEATHER SERVICE BY VISITING OUR WEBSITE AT WWW.WEATHER.GOV/IWX. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 4196 8581 4187 8581 4181 8530 4204 8530 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jul 3, 7:54 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 3, 7:54 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 754 PM EDT MON JUL 3 2006 .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS NORTHERN INDIANA. THE POSSIBILITY WILL LAST LONGER AT FWA AS FWA IS FURTHER SOUTH CLOSER TO THE BEST INSTABILITY. THE BEST INSTABILITY IS OVER THE SOUTHERN COUNTIES IN OUR CWA. COLD FRONT OVER THE UPPER MIDWEST WILL DROP SOUTHEAST INTO THE AREA TONIGHT. SHOULD BE SUFFICIENT INSTABILITY AHEAD OF THE FRONT FOR TSTM ACTIVITY TO CONTINUE TONIGHT AND WITH GRADIENT FAIRLY LIGHT AND WEAK CONVERGENCE NEAR FRONT, EXPECT MVFR VIS IN BR/HZ TO DEVELOP AGAIN TOWARD MORNING AS BOUNDARY LAYER WILL BE MOIST. && .PREV DISCUSSION... (ISSUED 251 PM EDT) SHORT TERM... AT 18Z CLOUDINESS AND SCT SHRA CONTD OVER CWA WHICH HAS LIMITED SGFNT DESTABILIZATION. MOST UNSTABLE AIR IS OVER SRN CWA WHERE SOME SUNSHINE HAS OCCURRED. E-W BOUNDARY LOCATED ALONG SRN BOUNDARY OF CWA AND VIS STLT INDICATING CU BEGINNING TO BUILD IN THIS AREA. SHOULD BE SUFFICIENT LOW LEVEL CONVERGENCE AND INSTABILITY IN THIS AREA FOR TSRA TO DVLP AROUND PK HEATING THIS AFTN AND CONT INTO THIS EVE. UPSTREAM ELEVATED SHRA/TSRA ONGOING ACROSS NE IL FORCED BY WK SHRTWV SEEN IN WATER VAPOR LOOP MOVG EAST ACROSS NW IL-SRN IA. AREA OF CONVECTION ASSOCD WITH THIS SHRTWV SHOULD SPREAD EAST ACROSS THE CWA THIS EVE. CDFNT OVER UPR MDWST/GRTLKS IS FCST TO MOVE FAIRLY QUICKLY SOUTH TO NR NRN BORDER OF CWA BY 12Z TUE AND ACROSS THE CWA DURING THE DAY TOMORROW. CHC OF TSTMS WILL CONT UNTIL THE FRONT MOVES THROUGH THE AREA. GOING FCST POPS ON THE LOW SIDE FOR TUE BASED ON EXPECTED STABILIZATION IN WAKE OF MCS TONIGHT. CONTD WITH POPS LOWER THAN MAV MOS DUE TO THIS POSSIBILITY, BUT, BUMPED UP TO HIGH CHC ACROSS SOUTHERN PORTION OF CWA WHICH SHOULD SEE FROPA AFT 18Z EVEN USING THE SLOWER NAM/WRF, SO EXPECT AT LEAST SCT SHRA WILL DVLP IN THIS AREA. LONG TERM... HIGH PRESSURE WILL BEGIN TO WORK ITS WAY INTO THE CWA TOMORROW NIGHT. HIGH PRESSURE IS THEN FORECASTED TO BE OVER THE CWA INTO NEXT MONDAY. THE CENTER OF THE HIGH SHOULD BE OVER THE CWA THURSDAY THROUGH SATURDAY. THEN BY SUNDAY THE CENTER OF THE HIGH WILL HAVE SLID EASTWARD PUTTING THE CWA ON THE BACKSIDE OF THE HIGH...CAUSING SOUTHWESTERLY WINDS AND WARM AIR ADVECTION ONCE AGAIN. THEREFORE TEMPERATURES ARE NOT EXPECTED TO VARY THAT MUCH THIS WEEK. THE GFS IS INDICATING A SMALL UPPER LEVEL SHORTWAVE TO MOVE THROUGH ON THURSDAY AND THE NAM/WRF IS SHOWING ONE TO MOVE THROUGH THURSDAY NIGHT. BUT NOTHING IS EXPECTED TO HAPPEN WITH THIS AS THE ATMOSPHERE WILL BE DOMINATED BY THE SURFACE HIGH...AND ALSO VERY LITTLE MOISTURE WILL BE IN THE ATMOSPHERE. BOTH THE GFS AND DGEX APPEAR TO BE MOVING A FRONT TOWARDS THE AREA AT THE BEGINNING OF NEXT WEEK THAT COULD POSSIBLY AFFECT MONDAY... BUT WITH MONDAY THE 10TH BEING 7 DAYS OUT AND NOT CERTAIN ON THE TIMING OF THIS POSSIBLE FRONT YET...HAVE JUST INTRODUCED NEXT MONDAY AS DRY. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...01 LONG TERM....98 AVIATION...98
Hazardous weather outlook, Jul 3, 5:35 AM EDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 535 AM EDT MON JUL 3 2006 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-040915- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 435 AM CDT MON JUL 3 2006 /535 AM EDT MON JUL 3 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS MORNING ACROSS PORTIONS OF NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT MAY CONTAIN LOCALLY HEAVY RAINFALL. ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE ENTIRE REGION AND CONTINUE THROUGH TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE ESPECIALLY LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY SEVERE WEATHER HAZARD WILL BE DAMAGING WINDS...ALTHOUGH A FEW STORMS MAY ALSO CONTAIN LARGE HAIL. AT THIS TIME THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS APPEARS TO BE ALONG AND SOUTH OF A LINE FROM KNOX INDIANA TO WAUSEON OHIO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SMALL CHANCE FOR THUNDERSTORMS WILL EXIST TUESDAY BUT NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX LMZ043-046-061-040915- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 535 AM EDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. A FEW OF THESE STORMS MAY CONTAIN HAIL AND STRONG WINDS PRODUCING LOCALLY HIGHER WAVES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, Jul 3, 7:21 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
721 PM EDT MON JUL 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 7 W BROOKSTON 40.60N 87.00W
07/03/2006 WHITE IN EMERGENCY MNGR
SEVERAL TREES AND POWERLINES DOWN.
&&
EBREONThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 10:00 PM EDT | Tornado Warning | IWX | Branch | 45 min |
Nearby
Tornado Warnings in Michigan, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.